Maine, 2025Flash Flooding and Damaging Wind in Maine, July 17, 2025
July 17, 2025 · NWS CAR · 6 events in 3 counties and zones
with a cold front then approaching late. A very unstable environment and favorable shear supported supercell thunderstorm development across northern Maine during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking across southern Quebec Province lifted a warm front across northern Maine during the 17th...with a cold front then approaching late. A very unstable environment and favorable shear supported supercell thunderstorm development across northern Maine during the afternoon. Thunderstorms then persisted into the evening. Wind gusts up to 50 to 55 mph accompanied the stronger thunderstorms. In the Allagash Wilderness region a woman was killed when thunderstorm wind gusts toppled a tree on to her tent. A well defined funnel cloud occurred near the shoreline of Moosehead Lake at Beaver Cove. Training thunderstorms produced flash flooding across northern Somerset county. The flash flooding heavily damaged several dirt roads while also destroying several culverts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 17, 12:59 PM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 17, 12:59 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
159 PM EDT Thu Jul 17 2025
.SYNOPSIS...
A cold front will cross the area tonight. High pressure returns
on Friday through Saturday. Another front approaches from the
north while low pressure tracks south of the area on Sunday.
High pressure builds in from the northwest on Monday.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
The cold front will continue to move through the region
tonight. The strong to severe thunderstorms will continue to be
a threat this evening and tonight due to the second round of
storms moving with the front. The concern will be the
reinvigorating of the instability values and helicity with the
front. In addition, high PWAT values hold on into the night. As
of this update, a flood watch has been issued to a little after
midnight. The frontal progression will be rather quick to where
the front will exit the state after midnight. Some rain showers
will linger in the far north before drying out with the cooler
airmass and drier conditions. For the south, the marine layer
will continue to keep severe thunderstorms out of the area.
Areas of fog will return tonight.
For Friday and Friday night, high pressure will settle into New
England, clearing skies and cooling temps for the day and night.
Also, dew points will decrease with the system, decreasing RH.
High temps will reach into the mid 70s and low temps in the mid
50s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
High pressure will build offshore on Saturday with southwest
winds bringing fairly warm temps during the day. Temps will
climb to near seasonal norms for the day with drier dewpoints
remaining in the 50s.
A cold front will be dropping south toward the CWA overnight
with showers ahead of it and thunderstorms in the afternoon.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Wrap-around showers will continue Sunday night into Monday
morning before high pressure builds in. Hipres controls the area
wx through the middle part of the week with upr lvl ridge slowly
breaking down next Thursday.
Temps will be cool on Monday with highs only topping out around
70 but will rebound thru the end of the period up to near
normal.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
NEAR TERM: Aroostook Terminals: Mainly VFR conditions, then
MVFR/IFR in rain showers and thunderstorms this afternoon and
evening. Cigs lowering to IFR at sunset, then improve to MVFR
after midnight. VFR conditions return Friday and remain through
Friday night. Early S winds 5-10, switching to WNW after
midnight. Then NW Friday and Friday night 5-15 kts.
Downeast Terminals: Cigs lower to IFR/LIFR tonight with areas of
fog moving in. Vsby lowers to IFR after sunset. VFR conditions
return Friday morning and remain into Friday night. Early S
winds 5-10, switching to WNW after midnight. Then NW Friday and
Friday night 5-15 kts.
SHORT TERM:
Saturday...VFR. SW 5-10kts.
Saturday night-Sunday night...Dropping to MVFR/IFR late Sat
night in showers, possible tstms in the afternoon. WSW 5-15kts
becoming NW 5-10kts Monday morning.
Monday...VFR. NW 10-20kts.
&&
.MARINE...
NEAR TERM: Winds and seas will remain below SCA tonight through
Friday night.
SHORT TERM: Winds and seas will remain below small craft levels
through the weekend.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through late tonight for MEZ001>004.
Beach Hazards Statement from Friday morning through Friday
evening for MEZ029-030.
MARINE...None.
&&
Near Term...LaFlash
Short Term...Buster
Long Term...Buster
Aviation...LaFlash/Buster
Marine...LaFlash/BusterHazardous weather outlook, Jul 17, 1:45 PM EST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
245 PM EDT Thu Jul 17 2025
MEZ005-011-015-032-181845-
Northern Penobscot-Central Penobscot-Southern Penobscot-
Northern Washington-
245 PM EDT Thu Jul 17 2025
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Penobscot Valley Maine.
.DAY ONE...This afternoon and tonight.
Thunderstorms this afternoon into tonight with the chance for some
thunderstorms to become strong to severe. Stronger storms may
produce gusty winds. Stronger rain showers and all thunderstorms may
produce heavy downpours which could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001>004-181845-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-
245 PM EDT Thu Jul 17 2025
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT...
...SEVERE THUNDERSTORM WATCH 521 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ006-010-031-181845-
Southeast Aroostook-Central Piscataquis-Southern Piscataquis-
245 PM EDT Thu Jul 17 2025
...SEVERE THUNDERSTORM WATCH 521 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Central Highlands Maine and
Far Eastern Maine.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ016-017-181845-
Interior Hancock-Central Washington-
245 PM EDT Thu Jul 17 2025
This Hazardous Weather Outlook is for Interior DownEast Maine.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-181845-
Coastal Hancock-Coastal Washington-
245 PM EDT Thu Jul 17 2025
...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-181845-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
245 PM EDT Thu Jul 17 2025
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Event by event
4 flash flood, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Funnel Cloud, Piscataquis
- When
- July 17, 3:26 PM EST to 3:45 PM EST
- Where
- Piscataquis County, 4.39 mi SSW of Lily Bay
- Reported by
- Public
- Coordinates
- 45.540, -69.550
Video on social media showed a funnel cloud over Beaver Cove, which is generally northeast of Greenville.
Flash Flood, Piscataquis
- When
- July 17, 4:25 PM EST to 5:00 PM EST
- Where
- Piscataquis County, 15.16 mi ENE of Kokadjo to 15.04 mi ENE of Kokadjo
- Cause
- Heavy Rain
- Reported by
- Local Official
- Coordinates
- 45.770, -69.170
North Woods Association reported a significant washout at mile 24 on Wadleigh Pond Rd near Nahmakanta Lake. Gravel road. Time estimated.
Flash Flood, Somerset
- When
- July 17, 4:30 PM EST to 5:15 PM EST
- Where
- Somerset County, 26.42 mi NNW of Saboomook to 26.37 mi NNW of Saboomook
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 46.246, -69.887
Significant washout reported on Baker Lake Rd near Sweeney Brook. Dirt Gravel road. Time estimated.
Flash Flood, Somerset
- When
- July 17, 4:30 PM EST to 5:00 PM EST
- Where
- Somerset County, 29.58 mi N of Saboomook to 29.6 mi N of Saboomook
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 46.300, -69.850
Report of significant road damage to the St. Aurelie Road near mile 25. Dirt/gravel road. Numerous culverts and ditches destroyed. Time estimated.
Flash Flood, Somerset
- When
- July 17, 4:30 PM EST to 5:15 PM EST
- Where
- Somerset County, 29.71 mi NNW of Saboomook to 29.62 mi NNW of Saboomook
- Cause
- Heavy Rain
- Reported by
- Local Official
- Coordinates
- 46.289, -69.920
Local official reported severe damage to Baker Lake Road near mile 28. Gravel road. time estimated.
Thunderstorm Wind, Aroostook
- When
- July 17, 6:00 PM EST to 6:30 PM EST
- Where
- Aroostook County, Allagash
- Measured
- 40 kt (46 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 47.080, -69.050
A woman was killed while camping in the Allagash Wilderness region when thunderstorm winds toppled a tree on to her tent.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, July 17, 20251 death · 1 event
- Wildfire in Colorado, July 17 to 22, 2025$2.8 million · 1 event
- Flash Flooding in Louisiana, July 17, 2025$720,000 · 3 events
- Flash Flooding in Indiana, July 17, 2025$50,000 · 2 events
- Flash Flooding in Illinois, July 17, 2025$26,000 · 2 events
- Flash Flooding and Flooding in West Virginia, July 17 to 21, 2025$9,000 · 50 kt wind · 19 events
- Excessive Heat and Heat in Tennessee, July 17 to 19, 202518 events
- Flash Flooding and Flooding in Ohio, July 17 to 20, 2025$8,000 · 50 kt wind · 18 events
- Damaging Wind in Vermont, July 17, 2025$20,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Winds in Tennessee, July 17, 2025$15,000 · 50 kt wind · 4 events
- Flash Flooding in Indiana, July 17 to 19, 202512 events
- Damaging Winds and Lightning Strike in Virginia, July 17, 2025$13,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1283089, 1284542, 1283095, 1283096, 1283100, 1269610.